Hail, Sedgwick
- When
- May 10, 4:10 PM MST
- Where
- Sedgwick County, 5.5 mi SSE of Julesburg Muni Arpt
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.900, -102.270
Severe thunderstorms produced large hail over parts of Logan, Phillips and Sedgwick counties. The hail ranged from quarter to ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail over parts of Logan, Phillips and Sedgwick counties. The hail ranged from quarter to ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 10, 2:24 PM MST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 324 PM MDT Thu May 10 2018 .SHORT TERM...(This evening through Friday) Issued at 254 PM MDT Thu May 10 2018 Varying weather dominates the pattern today and tomorrow with a building ridge over the southern portions of the CONUS. A closed low will drop out of the north bringing an upper jet over the state with moderate SW flow in the mid and upper levels. At this time increased south winds will continue over the plains. These strong and dry winds will drop RH values over portions of Park, Lincoln, Elbert and Douglas counties through the afternoon increasing fire weather concerns. Fuels are dry enough today for the Red Flag Warning to continue. Further over the NE plains increased low level moisture ahead of a shortwave will help to increase dewpoints. This combined with decent lapse rates will support severe weather for Logan, Phillips and Sedgwick counties through 7 pm. Storms are expected to fire off a dryline from WY to Akron and move NE possibly reaching severe status before they exit into NE. The main threats will be hail up to 1 inch and winds gusts around 60 mph. By early Friday a front will drop out of the North greatly increasing low level moisture on the plains. Current upper air soundings show low stratus over the plains by 6 am Friday morning. Added some light pops along the Palmer Divide to account for the possibility of upslope moisture creating light drizzle for a few hours in the morning. A surface low will once again build over the plains increasing warm SW flow. This will help to scatter out the low level moisture and set-up another dryline for storm initiation, this time further west spreading from Larimer SE into portions of Weld and Morgan. This will be a smaller area given the increased stability over the NE and lower dewpoints to the SW. Bulk shear and low level lapse rates are decent so expect some afternoon convection to form and move off to the NE with the possibility of a few severe storms by 2 or 3 pm. Temperatures will be slightly cooler than today with highs in the upper 70s to lower 80s. The continued warm temperatures combined with warm SW flow will allow for another critical fire weather day Friday. The fuels are still fairly green over the Elbert and Douglas county areas, however areas of southern Lincoln and Park county continue to have the dry conditions that could get fast fire starts. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MDT Thu May 10 2018 An upper level cut off low pressure will stall over the Salt Lake City area on Friday. Meanwhile, a cold front will continue to be pushed southward throughout the night Thursday night by possible convection over northeast Colorado and will end up near the Palmer Divide by Saturday morning. With upslope flow, plenty of moisture in the low levels, and a strong cap, stratus and drizzle should exist over much of northeast Colorado Saturday morning especially along and near the foothills. Clouds and drizzle will exit the area slowly during the middle of the day and the timing of when it exits will be crucial for the possible development of thunderstorms Saturday afternoon. If skies do clear in the morning and moderate instability builds in, strong thunderstorms will be possible with hail and strong wind gust potential. However, current thinking is that the clouds will hold well into the afternoon limiting instability and therefore confining the chance of thunderstorms to the mountains and foothills. Moderate southwesterly flow over Park County with low humidities will increase fire danger on Saturday afternoon but it does not appear red flag criteria will be met at this time. The previously mentioned upper level low will begin to weaken from Sunday through the early part of next week. From time to time shortwave troughs will round the base of this trough and will provide a source of lift over Colorado throughout much of early next week. Therefore, each day will see a chance of showers and thunderstorms mainly in the afternoon and evening hours. Right now there is low confidence on which days will have a better chance of precip compared to others. Global models keep northeast Colorado rather wet during this period which should keep fire weather concerns to a minimum. Otherwise, temperatures will be below average over the weekend and will slowly move towards average by the middle of next week. The GFS and Euro models have been coming into better agreement that the upper level low will be pushed eastward by a stronger trough entering the west coast by next Friday/Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 254 PM MDT Thu May 10 2018 VFR conditions will persist through the evening hours. Winds will continue to gust from the SSW with sustained speeds of 10 to 14 mph with gusts up to 25 mph intermittently through 01 to 02z. A strong frontal push from the North will move into DEN and BJC around 04z then APA by roughly 05z. This will bring low level stratus and prevent winds from moving to drainage by pulling them NNE with some gusting possible between 03 and 06z. MVFR conditions are possible as stratus will bring a ceiling around 1000ft. It will be possible to reach IFR conditions with a ceiling dropping into the 002 to 005 range between 06 and 12z. As SW winds increase this will help to scatter out the lowered stratus between 14 and 15z. && .FIRE WEATHER... Issued at 254 PM MDT Thu May 10 2018 Critical Fire conditions will develop by midday across South Park, southeast Elbert and southern Lincoln Counties due to gusty southwest winds up to 25-30 mph and humidity values as low as 10 percent. Areas farther north of the warning have experienced more green-up due to the recent rainfall so they have not been included in the warning. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ214-247. Red Flag Warning from noon to 7 PM MDT Friday for COZ214-247. && SHORT TERM...Bowen LONG TERM...Danielson AVIATION...Bowen FIRE WEATHER...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Thu May 10 2018 COZ030>051-111715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Thu May 10 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight A couple severe storms with very large hail and damaging winds will be possible roughly along and northeast of a line from Cheyenne, Wyoming to Akron, Colorado late this afternoon. Any storms that develop will move quickly east into Nebraska this evening. Meanwhile, the rest of the forecast area will be under the influence of a very warm and dry airmass with record heat expected. The heat and dryness will lead to high fire danger and Red Flag Warnings are in effect for areas that have not seen much spring precipitation or green-up, roughly in areas along and south of a line from Fairplay to Limon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A storm system will develop over the Great Basin Friday into Saturday as a cold front moves across northeast Colorado. This will bring a chance of showers and thunderstorms on Friday afternoon into Friday evening. A few severe storms could occur across the northeast plains along a frontal boundary. Large hail, damaging winds and a low threat for a tornadic thunderstorm will be possible. This unsettled pattern will persist through the middle of next week. Each day will feature a chance of showers and thunderstorms primarily in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required along and north of a line from Cheyenne Wyoming to Akron, Colorado after 2 PM.
The Goodland radar (KGLD), 177 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744404, 744394, 744395, 744396, 744397.